New Mexico, 2007

Flash Flood in New Mexico, August 29, 2007

August 29, 2007 · NWS ABQ · 1 event in 1 county or zone

Heavy rain from a slow moving thunderstorm caused Frijoles Creek to flood downstream at Bandelier National Monument. All foot bridges along Falls Trail were washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy rain from a slow moving thunderstorm caused Frijoles Creek to flood downstream at Bandelier National Monument. All foot bridges along Falls Trail were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 29, 1:00 PM MST, 2 hours earlier.

Area forecast discussion, Aug 29, 1:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
200 PM MDT WED AUG 29 2007

.DISCUSSION...HIGH PRESSURE ALOFT HAS INCHED INTO AZ AND WILL REMAIN
TO OUR W OR NW THROUGH THE WEEKEND. UPPER LOW FROM THE SE COULD CREEP
INTO SE NM LATE IN THE WEEKEND OR EARLY NEXT WEEK. TROPICAL SYSTEM
MAY MOVE OVER BAJA CA BY THE MIDDLE OF NEXT WEEK WITH A MOISTURE TAP
INTO NM POSSIBLE.

ACTIVE WEATHER FOR THE REMAINDER OF THIS PM THROUGH TON AS FRONTAL
BOUNDARY IN THE NE WILL CONTINUE TO MOVE S AND W. WITH MOIST...
UPSLOPE FLOW BEHIND THE FRONT AND GOOD INSTABILITY OVER THE AREA
EXPECT LARGE AREA OF STORMS NOW OVER THE NE TO CONTINUE TO HOLD
TOGETHER AND DRIFT S THROUGH THE NIGHT...BRINGING HEAVY RAIN TO
SOME AREAS AND THE POTENTIAL FOR LOCAL FLASH FLOODING. WILL ISSUE
ANOTHER SPECIAL WEATHER STATEMENT WITH THE AFTERNOON FORECAST
PACKAGE. MOSTLY ISOLATED STORMS EXPECTED OVER THE W WITH ANOTHER
E WIND EVENT INTO THE RIO GRANDE VALLEY LIKELY.

MUCH OF THE EC AND SE AREAS MAY STILL BE EXPERIENCING RAIN THU AM.
MORE STORMS LIKELY TO FIRE OVER THE E THU PM...WITH THE MORE
CONCENTRATED AREA OVER OUR SE ZONES...WHILE THE NE SHOULD BEGIN
TO STABILIZE SOME. WITH ADDED MOISTURE OVER THE W THERE SHOULD BE
AN UPSWING IN CONVECTION THU PM AND EVE. BY FRI MAIN FOCUS FOR
CONVECTION WILL BE OVER CNTRL AND WRN AREAS AS THE ERN PLAINS
BECOMES MORE STABLE. THIS WILL BE THE SCENARIO FOR THE WEEKEND AND
EARLY NEXT WEEK AS WELL. THE ONLY WRINKLE TO THIS FORECAST COULD BE
AN UPPER LEVEL LOW THAT THE GFS BRINGS FROM TX TO SE NM LATER SUN AND
MON BEFORE IT WEAKENS TUE. THE GFS IS ALSO INDICATING A TROPICAL
SYSTEM MOVING N TOWARD BAJA CA NEXT WED...SENDING MOISTURE N INTO
AZ. A TROUGH OVER THE NRN ROCKIES AND GREAT BASIN WILL BE MOVING
E AT THE SAME TIME...AND COULD PULL THE MOISTURE INTO NM LATER NEXT
WEEK. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  90  61  91 /  20  20  10  20
GALLUP..........................  54  86  54  86 /  20  20  20  20
GRANTS..........................  55  84  54  84 /  30  20  30  20
GLENWOOD........................  60  90  60  90 /  20  20  20  20
CHAMA...........................  48  79  46  78 /  40  30  30  30
LOS ALAMOS......................  53  79  52  80 /  30  20  30  20
RED RIVER.......................  42  71  40  72 /  50  30  30  30
TAOS............................  50  79  49  81 /  40  30  30  30
SANTA FE........................  55  81  54  82 /  30  30  30  30
SANTA FE AIRPORT................  56  82  56  83 /  30  30  30  20
ESPANOLA........................  55  84  54  85 /  30  20  30  20
ALBUQUERQUE HEIGHTS.............  66  86  65  86 /  20  20  30  20
ALBUQUERQUE VALLEY..............  62  88  62  88 /  20  20  30  20
ALBUQUERQUE FOOTHILLS...........  63  84  63  84 /  20  20  30  20
ALBUQUERQUE WEST MESA...........  65  85  64  87 /  20  20  30  20
SOCORRO.........................  60  86  59  87 /  20  20  30  20
SANDIA PARK/CEDAR CREST.........  57  77  55  79 /  20  30  30  20
MORIARTY/ESTANCIA...............  52  81  51  82 /  30  30  30  30
CARRIZOZO.......................  58  83  57  85 /  20  30  30  20
RUIDOSO.........................  52  74  51  77 /  20  40  30  30
RATON...........................  52  80  50  81 /  50  20  20  10
LAS VEGAS.......................  52  79  50  78 /  50  30  30  30
ROY.............................  57  79  56  79 /  60  30  20  20
CLAYTON.........................  58  79  58  84 /  50  20  10  10
SANTA ROSA......................  57  84  56  87 /  60  30  30  30
TUCUMCARI.......................  61  84  61  87 /  60  40  30  20
FORT SUMNER.....................  62  83  61  86 /  60  40  30  30
CLOVIS..........................  64  82  62  84 /  60  40  30  20
PORTALES........................  64  83  62  85 /  60  40  30  20
ROSWELL.........................  67  85  65  88 /  30  40  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Aug 29, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 29 2007

NMZ001>021-026-301130-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE ALONG THE EAST SLOPES
OF THE SANGRE DE CRISTO MOUNTAINS AND NORTHEAST NEW MEXICO AS A COLD
FRONT CONTINUES TO MOVE SOUTH ACROSS THE AREA. LOCALIZED AREAS OF
FLASH FLOODING MAY OCCUR THIS AFTERNOON AND EVENING IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN THURSDAY ACROSS
THE EASTERN PLAINS. MOIST UPSLOPE FLOW AT THE SURFACE WILL
COMBINE WITH AN UPPER LEVEL DISTURBANCE TO PROVIDE FOCUS FOR
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT.

REMEMBER... WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

In the hours before

Special weather statement, Aug 29, 11:40 AM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1240 PM MDT WED AUG 29 2007

NMZ004-291915-
SANGRE DE CRISTO MOUNTAINS-
1244 PM MDT WED AUG 29 2007

...STRONG THUNDERSTORMS MOVING OVER TAOS COUNTY...

AT 1240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45 MPH...
HAIL UP TO ONE HALF INCH IN DIAMETER AND VERY HEAVY RAIN EAST OF
TALPA AND JUST EAST OF PENASCO. MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAS MOCHAS AND TRES
RITOS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. ALSO LOOK OUT FOR AREAS WHERE HAIL COVERS THE
ROADWAY...ESPECIALLY ON ROUTE 518.

19

The radar

The Albuquerque radar (KABX), 86 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
August 29, 3:00 PM MST to 3:05 PM MST
Where
Sandoval County, Frijoles
Cause
Heavy Rain
Property damage
$500
Reported by
Newspaper
Coordinates
35.780, -106.270

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51695.